Illinois, 2003

Hail in Illinois, August 3, 2003

August 3, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 3, 1:10 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 1:10 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT SUN AUG 3 2003

.DISCUSSION...
LESS TSRA ACTIVITY THAN SUN AFTN AND EVE. 12Z RUN SHWD MOISTER
PRESENT ACRS MID MS VLY...WIDELY SCT SHWRS AND TSTMS ARE PRESENT
ACROSS THE AREA THIS AFTN.  SLGT RISK OF SVR SOUTH OF STL AND COU
AREA.  UPPER JET CORE SHOWD LEFT FRONT QUADRANT IN MO. SO I EXPECTED
TSTMS ACTIVITIES WILL CONTINUE THROUGH THIS AFTN AND THIS EVE.
LIS AND K-INDEX  ARE NOT TO IMPRESSIVE.

ETA AND AVN MDLS SHWD LITTLE OR NONE PCPN ACRS EASTERN MO AND WRN IL
FOR MON AND MON EVE...DROP PCP FOR MON AND MON EVE.  AVN SHWD GOOD
CHC FOR MCS FOR MON NIGHT INTO TUES MORNG.

REST OF THE FCST LOOKS DRY...KP THE DRY TREND FOR THE OUTGOING
FCST.  TEMPS STILL RUNS FEW DGRS BELOW NORMAL...UPPER FLOW KP
LARGE HIGH IN THE WEST WITH A DEEP TROP IN THE EAST. MRF INDICATED
HIGH IN THE WEST WILL SLOWLY DRIFT EAST BY THE END OF THE PD.
WITH A WARMING TREND.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
Hazardous weather outlook, Aug 3, 5:30 AM CST, 13 hours 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ALONG AND SOUTHEAST OF A LINE EXTENDING FROM CUBA
MISSOURI NORTHEAST TO PALMYRA ILLINOIS.  SOME CITIES INCLUDED IN THE
SLIGHT RISK AREA ARE ST LOUIS...FARMINGTON...NASHVILLE AND VANDALIA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG
A WEAK LOW PRESSURE TROUGH MOVING SLOWLY SOUTHEASTWARD INTO SOUTHERN
PORTIONS OF MISSOURI AND ILLINOIS.  A FEW OF THESE STORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST OF THE AREA MONDAY
AND MONDAY NIGHT.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS THE
REGION.  A FEW STORMS MAY BECOME SEVERE...MAINLY DURING TUESDAY
AFTERNOON.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
August 3, 7:15 PM CST
Where
Marion County, Centralia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -89.133

Storm spotters reported nickel size hail in Centralia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377301.